Skip Ribbon Commands
Skip to main content
 
Ages & Stages

The Opioid Epidemic: How to Protect Your Family

The Opioid Epidemic: How to Protect Your Family The Opioid Epidemic: How to Protect Your Family

Drug overdoses are a leading cause of unintentional death in the United States. The major force behind this epidemic is prescription and non-prescription opioid drugs. All ages and communities everywhere are affected by opioid addiction.

Opioids were involved in 68,630 overdose deaths in 2020. That represented 75% of all U.S. drug overdose deaths. Growing numbers of these deaths are from an illegal form of a powerful synthetic opioid called fentanyl. The rapid rise in deaths from these synthetic opioids, including a sharp increase among adolescents, is especially alarming.

Treating and preventing opioid use disorder is a responsibility we all must share. Here's why it is important for families to have access to the care they need, including help with drug addiction.

What are opioids?

Opioids are a category of highly addictive narcotic drugs. They include prescription pain medicine and illegal substances like heroin. Opioids are a class of drugs synthetic or semi-synthetic versions, of the opium produced in small amounts by opium poppy plants. Large doses can slow the body's heart and breathing rate to the point of stopping completely.

Examples of opioid medication used nonmedically

  • Oxycodone—Found in brands such as OxyContin, Percodan, Percocet, Oxecta, Oxycet, and Roxicodone. Kicker, 30s, 40s, 512s, Oxy, O.C. Beans, Blues, Buttons, Cotton, Kickers, Killers, Percs, and Roxy are among street names for this drug.

  • Fentanyl—Including Actiq, Duragesic, Fentora, Lazanda and Sublimaze, is 50 to 100 times stronger than heroin. Street names for fentanyl or for fentanyl-laced heroin include Apache, Birria, Blonde, Blue Diamond, China Buffet, China White, China Girl, Dance Fever, Facebook, Friend, Goodfella, Jackpot, Murder 8, Snowflake, TNT, Tango and Cash, White Ladies.

  • Hydrocodone or dihydrocodeinone—Found in Vicodin, Norco, Zohydro, Hysingla Co-gesic, Liquicet, Lorcet, Dolacet, Anexsia, Zydone, and Xodol. Common street names for the pill version and cough syrup forms are Robo or Tuss, Vikes, Veeks, Idiot Pills, Scratch, 357s, Lemonade, Bananas, Dones, Droco, and Lorries.

  • Codeine, like hydrocodone—Sometimes found in cough syrup form, so it may be called syrup on the street. Brands of acetaminophen, such as Tylenol, that include codeine might be called schoolboy or Cody.

  • Morphine—Including brands such as AVINza or Kadian. It may be referred to as Mister blue or dreamer.

How opioid use can evolve into addiction

Opioids produce short-term positive feelings, by mimicking the body's natural endorphins or "feel good" hormones. In addition to decreased pain, people who use opioids may feel a "rush" or "high," improved mood, and/or reduced anxiety or stress. These effects are short-lived.

With continued use, people quickly develop tolerance to opioids. This means they need higher doses to experience the same effects. When people stop using opioids, they may experience withdrawal symptoms such as anxiety, sweating, and flu-like symptoms. Some people continue to use opioids, even if they know they shouldn't and want to stop, because they want to relieve and prevent withdrawal.

People who have started to develop an addiction to prescription opioids may start buying counterfeit pills or try another opioid, such as heroin or fentanyl, to treat pain and prevent withdrawal symptoms. Statistics show that 4 out of 5 new individuals consuming heroin started by taking prescription painkillers for nonmedical purposes.

The opioid epidemic's effect on children & teens

Opioid addiction breaks apart families

Nonmedical use of opioids affects the entire family. Families may be broken apart when a parent is arrested and sent to jail for buying or selling opioids. Parents who develop addiction may be unable to prioritize the needs of their family and children.

Prenatal exposure to opioids & NOWS

Babies exposed to opioids during pregnancy can be born with neonatal opioid withdrawal syndrome (NOWS). Federal reports show that a baby with NOWS was born every 15 minutes. Facing lengthy hospital stays, babies with NOWS are more likely to have low birthweight, trouble breathing and difficulty eating. They may also experience seizures and tremors. Doctors encourage pregnant people who use opioids to reach out for treatment, recovery care, and other services.

Opioid poisoning & overdose

Children and teens hospitalized for opioid poisonings tripled between 1997 and 2012. Most of the patients were teens, but the largest increase in poisonings was among toddlers and preschoolers.

5 things parents can do about nonmedical opioid use

Talk to your kids about drug use.

Children who learn about the risks of drugs at home are less likely to use drugs than those who don't learn this at home. Start talking about medication safety early by advising young children not to take any pills without asking you first.

As children grow older and are more likely to view images of alcohol and drug use in media and advertisements, use those opportunities to open a conversation. Ask your child to explain what they know about alcohol and drugs, and use simple language to explain your rules around alcohol and drugs and that they are harmful, and sometimes can result in injury, overdose, or death. As children grow into teens, ask them about what they see at school or with their peers. Share information about the risks of drug and alcohol, and continue to reinforce your rules and expectations around alcohol and drug use.

Make sure your teen understands the legal problems with sharing opioid medications. Also emphasize that many pills that are supposedly prescription drugs are illicitly manufactured and contaminated with fentanyl. Likewise, other substances such as cannabis may also be adulterated with opioids.

Store medicines safely & dispose of leftover prescriptions.

Keep opioids and other prescription medicine up and away in a secure place. Count and monitor the number of pills you have and lock them up. Do not allow your child or teen unsupervised access to these medications. Never let your child take someone else's prescription medication. In 2021, nearly half (45%)of people 2 and older who used pain relievers nonmedically said they were given by, bought from, or taken from a friend or relative.

Also be sure to return leftover prescriptions to a hospital, doctor's office, or pharmacy. Many communities offer "take-back" events to collect unused prescription medications.

If your child is in pain, work with your doctor to create a safe pain management plan.

If your child has a surgical procedure , you may be concerned about how to help your child manage pain and discomfort. Many people believe opioids work best for pain. However, recent studies show that non-opioid medicines such as ibuprofen and naproxen, as well as non-medical approaches can be just as effective. Your doctor may suggest trying certain complementary and alternative treatments—such as acupuncture—as a first step for treating and managing chronic pain.

If your child continues to have severe pain, your doctor may prescribe a pain reliever that contains an opioid. If your child is prescribed an opioid it is important to monitor your child's use of it. It should be taken exactly as prescribed, and for the shortest time necessary. Also consider talking with the doctor about co-prescribing naloxone, which can prevent opioid overdose deaths, whenever an opioid is prescribed.

Ask for help if your child is using opioids nonmedically

If you think you or your child may be using opioids nonmedically, or any medication nonmedically, don't hesitate to seek help. Your child's pediatrician can explain how medication treatment can help teen and young adult patients with opioid use disorders, or refer them to other providers who can. Similar treatment is available for pregnant individuals with opioid use disorder.

Know what to do in an opioid overdose emergency

Ask your pediatrician about using naloxone in an overdose emergency. Learn the signs of a possible overdose, such as difficulty and shallow breathing, severe sleepiness, and not being able to wake up. Always call 911 if you believe someone is experiencing an overdose, even if you give them naloxone.

More information

Last Updated
2/3/2023
Source
Committee on Substance Use and Prevention (Copyright © 2023 American Academy of Pediatrics)
The information contained on this Web site should not be used as a substitute for the medical care and advice of your pediatrician. There may be variations in treatment that your pediatrician may recommend based on individual facts and circumstances.
Follow Us